New York, 2014

Flash Flood in New York, July 13, 2014

July 13, 2014 · NWS BGM · 1 event in 1 county or zone

A weak frontal boundary and a strong upper level disturbance helped develop numerous severe and torrential rain producing thunderstorms. Thunderstorms which repeatedly moved over the same locations along the Southern Tier of New York produced rainfall estimates of 3 to 4 inches in a short amount of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A weak frontal boundary and a strong upper level disturbance helped develop numerous severe and torrential rain producing thunderstorms. Thunderstorms which repeatedly moved over the same locations along the Southern Tier of New York produced rainfall estimates of 3 to 4 inches in a short amount of time. This resulted in widespread areas of minor urban flooding and isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 13, 6:52 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 13, 6:52 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
752 PM EDT SUN JUL 13 2014

.SYNOPSIS...
AN UPPER LEVEL LOW DIGGING INTO THE GREAT LAKES WILL BRING PERIODS
OF SHOWERS AND THUNDERSTORMS OVER THE NEXT FEW DAYS. THE ASSOCIATED
FRONTAL SYSTEM WILL MOVE OFFSHORE BY TUESDAY NIGHT, WITH DRIER
WEATHER AND COOLER TEMPERATURES FOR MID WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
WELL DEFINED UPPER LEVEL WAVE SEEN WELL ON THE WATER VAPOR
IMAGERY OVER EASTERN ONTARIO CONTINUES TO PRESS EAST AS AN
UNSEASONABLE UPPER LEVEL LOW DROPS SEWRD TWD THE GREAT LAKES. THE HGHT
FALLS WITH THIS DEEPENING UPPR WAVE AND ENTIRE ANOMALOUS UPPER
LEVEL LOW PATTERN WAS SUPPORTG A STRG MID TO UPPER LEVEL JET THAT
WAS PUSHING EWRD INTO THE ST LAWRENCE VALLEY. THIS HAS INCREASED
THE BULK WIND SHEAR BETWEEN 0 AND 6 KM ABV 30 KNOTS. THIS UPPER
LEVEL FEATURE WAS ASSCTD WITH A STRG BELT OF SWRLY FLOW AT AROUND
1 KM TOPPING 30 KNOTS...AGAIN INCREASING LL WIND SHEAR TO BTWN 25
AND 30 KNOTS. MEANWHILE...THE LL/S WERE STILL MOIST WITH DWPTS IN
THE LOWER 70S AND WITH INSOLATION EAELIER TODAY...CAPES ROSE TO BETWEEN
1500 AND 2000 J/KG OR SO. THIS HAS SET THE STAGE FOR A COMPLEX OF
STRG TO SVR TSTMS THAT WAS PRESENTLY ACROSS ERN NY TO SC NY AND
CNTRL PA. WITH SUCH STRG LL WIND SHEAR WE HAVE SEEN SOME HP-LIKE
SUPERCELLUAR STRUCTURES EMBEDDED IN THIS LINE AND WE HAVE RECEIVED
PHOTOS OF FUNNELS AND A REPORT OF SIGNIFICANT DAMAGE IN SCHULYER
COUNTY. MORE DAMAGE LIKELY WILL COME IN. SVR WATCH CONTINUES. WILL
CONTINUE CLEAR COUNTIES ON THE NW EDGE AS THE STORMS PASS TO THE
SE. BELIEVE STORMS WILL BE S AND E OF NE PA BY LATE EVENING.

AFTER THE STORMS PASS...THE LL/S REMAIN VERY MOIST AS THE SFC
BNDRY IS NOT PROJECTED TO PUSH THAT FAR SOUTHWARD. IT SHUD REACH NRN
NY STATE BTWN 9 AND 12Z. THINK SOME PATCHY DENSE FOG WILL DEVELOP
OVERNIGHT AS SKIES CLEAR. WILL BE ADDING TO GRIDS SOON.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
MONDAY...BOUNDARY WHICH IS CURRENTLY MOVING THROUGH AREA WILL
REMAIN OVER EASTERN PA AND BE THE FOCUS FOR MORE SIGNIFICANT
CONVECTION BY MONDAY AFTERNOON. WILL CONTINUE WITH CHC POPS FOR
MUCH OF CENTRAL NY BUT LIKELY FOR NE PA, SRN CATSKILLS AND LOCAL
BGM AREA. BASED ON SVR WX INDICES A FEW STORMS COULD APPROACH SVR
LIMITS ALTHOUGH THE MAIN THREAT MAY BE HEAVY RAIN AS CONVECTION
PERSIST OVER NE PA AND AIRMASS REMAIN VERY MOIST WITH PWATS AROUND
2 INCHES.

MONDAY NIGHT...ACTIVITY WILL DIMINISH BY LATE EVENING AS
APPROACHING UPPER LEVEL WAVE MOVES INITIAL BOUNDARY THROUGH AND
MAIN SFC COLD FRONT APPROACHES REGION. WILL CONTINUE WITH CHC POPS
THROUGH THE OVERNIGHT PERIOD.

TUESDAY...DEEP H5 TROF MOVES INTO NEARBY SOUTHERN ONTARIO AS SFC
COLD FRONT MOVES THROUGH FA FROM I81 WEST DURING THE MORNING HOURS
AND POINTS EAST DURING THE AFTERNOON. INSTABILITY LOOKS FAIRLY
WEAK EXCEPT FOR THE FAR SE FA WHERE MODELS SUGGEST SEVERAL HUNDRED
J/KG. WILL CONTINUE WITH HIGH CHC POPS THROUGH PERIOD.

TUESDAY NIGHT/WEDNESDAY...UPPER LEVEL TROF SETTLES OVER THE
NORTHEAST AS SFC HIGH PRES GRADUALLY BUILDS SOUTH FROM THE UPPER
GREAT LAKES. AFTER SOME LINGERING SHOWERS FOR THE ERN CWA TUE
EVENING PERIOD WILL BE MAINLY DRY AND PARTLY CLOUDY. HIGHS ON WED
WILL GENERALLY RANGE IN THE LOWER TO MIDDLE 70S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
NOON UPDATE...
THE BIG STORY DURING THE LONG TERM FORECAST WILL BE A BROAD UPPER
LEVEL TROF OVER THE EASTERN HALF OF THE US WITH COOLER THAN AVERAGE
TEMPS, AND A POSSIBLE RETURN TO UNSETTLED WEATHER BY THE WEEKEND.

MAINLY DRY WEATHER IS EXPECTED WEDNESDAY NIGHT INTO EARLY FRIDAY.
DURING THIS PERIOD A SHORT WAVE WILL MOVE THROUGH IN THE MEAN FLOW
DURING THE DAY THURSDAY. I CONTINUED A DRY FORECAST BUT A POP UP
SHOWER CAN'T BE RULED OUT THIS DAY AS THE SHORT WAVE MOVES
THROUGH. WITH THE BASE OF THE UPPER LEVEL TROF STILL OVER CENTRAL
TX, WE AREN'T QUITE OUT OF THE WOODS FOR MORE PRECIPITATION AS WE
HEAD TOWARD THE WEEKEND. AS THIS TROF MOVES EAST OVER THE
SOUTHEASTERN US, A DEEP SOUTHWEST FLOW WILL DEVELOP AND TRANSPORT
MOISTURE UP THE ATLANTIC COAST. THE TIMING AND HOW FAR NORTH THE
MOISTURE GETS IS STILL VERY MUCH IN QUESTION. THE OLDER RUNS OF THE
GFS ARE ABOUT 24 HOURS FASTER THAN THE EURO, BRINGING IN SHOWERS
BY FRIDAY EVENING WITH THE EURO NOT UNTIL SATURDAY EVENING.
WHATEVER THE CASE IT DOES APPEAR CHANCES WILL INCREASE FOR SHOWERS
OVER THE WEEKEND ITSELF. ON THE FRONT END I PUT IN JUST A 20%
CHANCE FOR SHOWERS IN NEPA FRIDAY BUT SAVE HIGHER CHANCES FOR SAT/SUN.
IF THE PATTERN HOLDS CHANCES FOR RAIN MAY NEED TO BE INCREASED THIS
WEEKEND BUT STILL WAY TOO FAR AND UNCERTAIN AT THIS POINT FOR
ANYTHING MORE THAN THAT.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
HAVE TEMPO TSRA 00-02Z ONLY AT KAVP AS STORMS WILL HAVE EXITED
REST OF KBGM TAF SITES BY 00Z. THEN SKIES WILL BECOME MOSTLY CLEAR.
WITH LATEST ROUND OF RAINFALL AND HIGH DEWPOINTS I HAVE IFR TO
VLIFR ALL TAF SITES EXCEPT KSYR AND KAVP WHERE I HAVE MVFR.
CONFIDENCE IS LOW TO MEDIUM KRME AND KITH FOR IFR...AND HIGH KELM AND
KBGM. TIMING...8-12Z KBGM... KITH AND KRME. HAVE KELM IFR 6-14Z
AND VLIFR 9-13Z. AFTER FOG LIFTS BY 13-14Z...I SEE VFR CUMULUS LAYER
AND ANOTHER ROUND OF TSRA FORMING IN THE AFTERNOON ESPECIALLY THE
SERN PTN OF OUR FORECAST AREA. SO I HAVE PROB30 GROUPS FOR 20-24Z
KBGM AND KAVP FOR MVFR TSRA. REST NO MENTION YET OF THUNDER.

WINDS WILL BE MAINLY LIGHT WRLY THRU THE PD.

OUTLOOK...

MON NGT THROUGH TUE NGT...POTENTIAL RESTRICTIONS FROM SHRA/TSRA.

WED/THUR/FRI...PRIMARILY VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...RRM
NEAR TERM...DJN
SHORT TERM...RRM
LONG TERM...HEDEN
AVIATION...DJN
Hazardous weather outlook, Jul 13, 6:53 PM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
753 PM EDT SUN JUL 13 2014

NYZ009-015>018-022>025-036-037-044>046-055-150000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-
753 PM EDT SUN JUL 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED AGAIN ON MONDAY. SOME
OF THESE STORMS COULD APPROACH SEVERE LIMITS ESPECIALLY IN NORTHEAST
PENNSYLVANIA. ANY THUNDERSTORMS ON MONDAY WILL ALSO PRODUCE VERY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY.

NYZ056-057-062-PAZ038>040-043-044-047-048-072-150000-
BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
753 PM EDT SUN JUL 13 2014

...SEVERE THUNDERSTORM WATCH 414 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED AGAIN ON MONDAY. SOME
OF THESE STORMS COULD APPROACH SEVERE LIMITS ESPECIALLY IN NORTHEAST
PENNSYLVANIA. ANY THUNDERSTORMS ON MONDAY WILL ALSO PRODUCE VERY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AGAIN MONDAY.

DJN

In the hours before

Local storm report, Jul 13, 6:18 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
718 PM EDT SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     KIRKWOOD                42.03N  75.78W
07/13/2014                   BROOME             NY   911 CALL CENTER

            TREES DOWN CLOSING PART OF OSTRUM ROAD

&&

JAB
Local storm report, Jul 13, 6:28 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
728 PM EDT SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     JOHNSON CITY            42.12N  75.96W
07/13/2014                   BROOME             NY   PUBLIC

            PORTION OF ROOF POSSIBLY TORN OFF STORE AT OAKDALE
            MALL. WATER COMING IN STORE.

&&

JAB
Local storm report, Jul 13, 6:29 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
729 PM EDT SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     TOWANDA                 41.77N  76.45W
07/13/2014                   BRADFORD           PA   911 CALL CENTER

            SEVERAL REPORTS OF TREES DOWN IN BRADFORD COUNTY.

&&

MSE
Local storm report, Jul 13, 6:39 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
739 PM EDT SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     5 ESE NEW MILFORD       41.85N  75.64W
07/13/2014                   SUSQUEHANNA        PA   EMERGENCY MNGR

            NUMEROUS TREES DOWN. SOME TREES ON HOMES... BUT
            EMERGENCY MANAGER REPORTS DAMAGE TO BE MINOR.

&&

JAB
Special weather statement, Jul 13, 7:21 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
821 PM EDT SUN JUL 13 2014

NYZ057-062-140115-
DELAWARE NY-SULLIVAN NY-
821 PM EDT SUN JUL 13 2014

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN SULLIVAN AND SOUTHERN
DELAWARE COUNTIES...

* AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A CLUSTER OF THUNDERSTORMS IN FAR SOUTHERN DELAWARE COUNTY...AND
  NORTHERN SULLIVAN COUNTY.

* THESE STORMS ARE CAPABLE OF WIND GUSTS TO 40 MPH...STRONG ENOUGH
  TO BRING DOWN TWIGS AND SMALL BRANCHES...AND VERY HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.
ALSO...AND URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT
FOR THE AREA UNTIL 1100 PM EDT.

LAT...LON 4175 7456 4175 7501 4203 7521 4220 7452
      4214 7450 4214 7453 4211 7456 4201 7477
      4190 7450 4187 7445

MDP
Local storm report, Jul 13, 7:44 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
844 PM EDT SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     WEST WINDSOR            42.10N  75.76W
07/13/2014                   BROOME             NY   FACEBOOK

            TREES DOWN.

&&

JAB

The radar

The Binghamton radar (KBGM), 43 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Broome

When
July 13, 8:10 PM EST to 10:30 PM EST
Where
Broome County, Sanford to 3.48 mi SE of East Windsor
Cause
Heavy Rain
Property damage
$25,000
Reported by
911 Call Center
Coordinates
42.100, -75.480

Flooding was reported along Old Route 17 and Route 41 near Deposit and Windsor. Several creeks were out of their banks in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528500.